MAUDE Adverse Event Report: HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY

HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY
Model Number BREVDRV
Medical Device Problem Code Failure to Obtain Sample (2533)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a brevera breast biopsy procedure on (b)(6) 2025, the user experienced system errors after the needle was fired into the patient's breast and was unable to begin tissue sampling.It is further reported that the user site rebooted the system; however, the error returned after restart.Additionally, it is reported that the user site disconnected the device driver, rebooted the system again and the error again returned upon startup.Reporting from the user site indicates that the patient procedure was completed with another device.A hologic field service engineer (fse) was dispatched to assess the device and found the device driver was jammed.The fse manually cleared the jam and attempted to complete a test cycle, but the driver jammed again.The fse installed a new device driver, performed system tests and calibrations and confirmed that the device is functioning in accordance with manufacturer specifications.No further information is currently available.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: it was reported on (b)(6) 2025, that the brevera driver (b)(4) began experiencing driver error after firing.The tech reported that an error appeared after firing, and they were unable to begin sampling.The error persisted after rebooting the system.The procedure was aborted and completed on another system.Patient impact was reported as an additional incision and additional lidocaine was required to complete the procedure.The driver was confirmed to be jammed by the field service engineer (fse) and was replaced by a new driver.Initial evaluation: neither the brevera system nor the brevera driver used in this complaint were returned for investigation.Investigation methods and findings: further investigation could not be carried out as parts were not returned to post market quality assurance (pmqa).Cause/root cause: since no parts were returned, a definitive root cause could not be determined.After reviewing the complaint, discussing the case with a hologic service sustainment engineer, and examining a previous investigation into this type of issue, the most probable root cause for the reported error codes is related to the needle not firing its fully designated firing distance.This root cause can be linked to insufficient spring force when firing into breast tissue causing excess drag and reducing needle travel velocity.As a result, the timing shaft can become jammed with the outer cannula fork and the wear plate, effectively blocking cam shaft rotation and preventing biopsy samples from being taken.Conclusion: as no parts were returned to pmqa for investigation, root cause for the reported issue was unable to be determined.Conversations with service engineering indicated that based off the error experienced, it is likely that the needle did not fire its full distance, and the cannula forks jammed with the timing shaft of the driver.Since the patient had to be rescheduled for an additional procedure due to an inability to retrieve biopsy samples, this was considered a reportable event to the fda.A new driver design has been created that will address the spring force issue.Pmqa will monitor the complaint data for this new driver design and look to see if trends for the driver being jammed are still occurring.Complaint confirmed: no device history record (dhr) review: driver serial number: (b)(6).Driver sku: (b)(6).System serial number: (b)(6).Driver manufacture date: (b)(6) 2023.Driver installation date: (b)(4) 2023.Udi: (b)(4).The device history record for the serial number involved was reviewed and was found to have met all manufacturing requirements prior to shipment for distribution.This includes final inspection and packaging inspections.No deviations are mentioned within the dhr.

Brand Name
BREVERA BREAST BIOPSY SYSTEM
Common Device Name
INSTRUMENT, BIOPSY
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer Contact
dara smithers
600 technology drive
newark, DE 19702
MDR Report Key23435971
Report Number1222780-2025-00555
Device Sequence Number8625903
Product Code KNW
UDI-Device Identifier15420045507760
UDI-Public(01)15420045507760(11)230530
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K163052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBREVDRV
Device Catalogue NumberBREVDRV
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2025
Supplement Date Received by Manufacturer02/24/2026
Initial Report FDA Received Date10/31/2025
Supplement Report FDA Received Date03/19/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/30/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown